Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 404, NWS Albuquerque, NM

July 19, 2023Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 19, 2023, 4:11 PM MDT for Harding County, Union County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 4:11 PM MDT (22:11 UTC)
Expired
Jul 19, 2023, 4:45 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 171 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-839 J/kg
Mixed-layer LCL
3394 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:06 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 3:06 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
306 PM MDT Wed Jul 19 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 303 PM MDT Wed Jul 19 2023

Above average temperatures continue the next several days for most,
but it won't be as hot as the record temperatures the past couple of
days. Increased moisture will result in scattered to numerous storms
Thursday through Saturday, with the greatest chance of precipitation
in the northeast. A few strong to severe storms and locally heavy
rainfall are possible in the northeast each day as well. Very hot
weather returns early next week as precipitation chances begin to
drop again.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 303 PM MDT Wed Jul 19 2023

Isolated to scattered showers and storms have erupted over the
northern high terrain as well as the upper Gila region. This is
expected to continue over the next several hours. The greatest
instability is currently positioned in northeast NM with MLCAPE
ranging from 1000-2000 J/kg. A few healthy updrafts have already
been noted, and the environment does appear more favorable once
activity migrates eastward. Bulk shear is likely near 25-30 kts
(higher near CO/OK borders), thus more pulse/clusters of storms
should be favored. SPC maintained the Marginal Risk for this area
and introduced a Slight Risk in eastern Union Co which seems very
reasonable. Most CAMs suggest activity will depart the northeast
around 03Z. A surface boundary will likely be convectively aided
southward through the eastern plains, although it's a bit unclear
how far south it will progress. Regardless, weak to modest canyon
winds should develop within the Rio Grande Valley.

Another hot day is expected over western and central NM on Thurs
with Heat Advisories in effect for the northwest plateau and the
Santa Fe/ABQ metro areas. Chaves County will be rather close to
reaching the 105F criteria, but current probabilities suggest it
will remain just a tick below. Upper 500hPa high over southern NM
should weaken a bit and retrograde into eastern AZ/western NM. As
this occurs, northwest flow aloft remains in place over northeast
NM. A surface boundary in eastern CO will join forces with an upr
level disturbance to support a round of robust convection across
eastern CO. Meanwhile, diurnal convection will also fire over the
Sangre de Cristo Mts and drift into the adjacent high plains. So
there will likely be a couple rounds of severe weather potential,
with the initial convection rolling off the Sangre de Cristo Mts,
then a second round as the MCS races southeast and clips
northeast NM. SPC has introduced an Enhanced Risk, mainly for the
secondary threat posed to our CWFA. This boundary, again
convectively aided southward, will have better odds of clearing
the ern plains. This should also support stronger gap winds Thurs
night with boundary layer moisture being advected westward to the
Cont. Divide - which will play a significant player for convective
potential on Friday. DPorter

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 303 PM MDT Wed Jul 19 2023

A brisk east canyon wind will develop early Friday in the gaps of
the central mountains. The strongest winds are expected during the
early morning hours, but the exact timing will depend on the
progress of the outflow boundary associated with storms in
eastern NM Thursday evening. The increase in low-level moisture in
the wake of this outflow boundary will result in an increase in
convection in central NM Friday. Locally heavy rainfall is likely
over the Sangre de Cristo mountains Friday afternoon where PWATs
will be 120-160% of normal. A few storms may become severe as they
enter a more unstable environment over the eastern plains late
Friday afternoon and evening.

With dewpoints in the 50s Friday and Saturday, cloud bases will be
lower than they have been and therefore result in increased chances
of wetting rains for the lower elevations of central NM including
the RGV. Measurable rainfall hasn't occurred at the Sunport since
May 22nd and Friday and Saturday will offer the the best chances
in a while. Another gusty east canyon wind is possible Friday
night after robust convection Friday afternoon and evening.

High pressure will begin to shift back east over northern NM later
in the weekend, dropping PWATs down to near average. Lingering
moisture across the region could still trigger scattered terrain-
tied convection over the high terrain early next week. Building
heights will increase high temperatures again with triple digits
returning to Albuquerque Monday and Tuesday. A few members of each
ensemble show the center of the High shifting eastward over the OK
and TX Panhandles which would allow a plume of Pacific moisture to
be advected into western NM. However, most guidance shows the High
remaining squarely over central NM which would favor hot and mostly
dry conditions mid and late week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM MDT Wed Jul 19 2023

Scattered showers and storms will favor the northern mountains and
northeast plains as well as the upr Gila region this afternoon into
the early evening with more isolated coverage between these areas.
A few strong storms capable of large hail and damaging wind gusts
will be possible in the northeast plains. Meanwhile, activity over
western and central NM could also be drier in nature, resulting in
gusty outflow and erratic winds. Surface boundary in the northeast
plains will advance southward later today/tonight, but some of the
guidance suggests it may stall its progression north of KROW. As a
result, there is poor clarity as to the wind direction/gusts after
00Z. There is moderate to high confidence in an east canyon breeze
for both the SAF/ABQ metros. Peak gusts may occur around daybreak.
DPorter

&&

.FIRE WEATHER...
Issued at 303 PM MDT Wed Jul 19 2023

Widespread critical fire weather conditions are not expected during
the next several days; however, there is a concern for drier storms
along/near the Continental Divide in west central NM and portions of
the lower RGV. This risk will present itself each afternoon through
the late work week and may be a concern for new fire starts.

The blistering heat will wane as the upper high eventually migrates
west of NM, allowing a series of backdoor cold fronts to invade the
eastern plains. This will also bring low-level moisture in its wake
and increased probabilities for showers and storms in northeast/east
central NM through the weekend. This will result in higher MinRH as
well as excellent overnight recoveries. Meanwhile, the moisture will
squeeze into the RGV as boundary layer moisture advects north from
northwest Mexico. As a result, scattered to possibly numerous storm
coverage will be favored in the western zones and RGV this week. As
moisture profiles improve, activity will likely transition from a
mix of wet/dry cells to mostly wetter activity by later in the week.
Generally speaking, most locales will range from very good-excellent
ventilation rates on Thursday, lowering to the good-very good range
for the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66 100  64  99 /   0   0   0   0
Dulce...........................  57  95  53  92 /   5   5   0  20
Cuba............................  62  94  61  90 /  10   5  10  30
Gallup..........................  59  98  58  95 /   0   0   5  10
El Morro........................  59  93  58  91 /  10  20  20  30
Grants..........................  60  96  58  93 /  10  20  20  30
Quemado.........................  61  95  61  94 /  20  50  50  40
Magdalena.......................  69  94  67  92 /  20  50  40  40
Datil...........................  65  92  62  90 /  30  60  50  40
Reserve.........................  58  98  59  96 /  30  70  60  40
Glenwood........................  70 101  71  99 /  30  70  60  50
Chama...........................  54  88  52  84 /  10  10   5  40
Los Alamos......................  68  91  65  87 /  20  30  20  60
Pecos...........................  64  91  60  83 /  30  60  40  50
Cerro/Questa....................  55  88  51  81 /  20  50  40  70
Red River.......................  50  81  48  73 /  30  70  50  80
Angel Fire......................  47  83  46  75 /  30  70  50  80
Taos............................  59  92  57  85 /  20  30  20  60
Mora............................  58  86  54  77 /  30  70  50  70
Espanola........................  65  98  63  92 /  20  20  20  40
Santa Fe........................  67  94  65  86 /  30  30  30  50
Santa Fe Airport................  64  97  63  90 /  20  30  20  40
Albuquerque Foothills...........  74  98  71  94 /  20  20  20  30
Albuquerque Heights.............  73 100  72  96 /  20  10  20  20
Albuquerque Valley..............  72 102  71  98 /  20  10  20  20
Albuquerque West Mesa...........  73 100  72  96 /  20  10  20  20
Belen...........................  70 103  70  99 /  20  10  20  20
Bernalillo......................  72 102  70  97 /  20  10  20  30
Bosque Farms....................  67 102  69  98 /  20  10  20  20
Corrales........................  72 102  71  97 /  20  10  20  20
Los Lunas.......................  68 102  70  98 /  20  10  20  20
Placitas........................  72  99  69  94 /  20  20  20  30
Rio Rancho......................  72 100  71  96 /  20  10  20  20
Socorro.........................  73 103  72  99 /  20  20  20  20
Sandia Park/Cedar Crest.........  67  92  63  88 /  20  30  30  30
Tijeras.........................  69  95  65  91 /  20  30  30  30
Edgewood........................  66  94  61  89 /  20  30  30  30
Moriarty/Estancia...............  63  95  59  90 /  20  40  30  30
Clines Corners..................  62  91  58  84 /  30  40  30  40
Mountainair.....................  66  94  63  89 /  20  40  30  30
Gran Quivira....................  67  95  63  90 /  20  40  30  40
Carrizozo.......................  72  98  68  93 /  20  30  20  30
Ruidoso.........................  65  88  62  84 /  10  30  20  30
Capulin.........................  59  83  56  73 /  60  60  70  50
Raton...........................  59  87  58  78 /  40  60  60  60
Springer........................  61  90  60  81 /  40  60  50  60
Las Vegas.......................  61  89  58  80 /  40  60  50  60
Clayton.........................  64  88  61  78 /  60  20  60  20
Roy.............................  64  88  61  81 /  50  40  40  40
Conchas.........................  70  96  67  88 /  50  20  20  30
Santa Rosa......................  69  95  66  89 /  40  20  20  30
Tucumcari.......................  69  96  65  88 /  30   0  20  20
Clovis..........................  69  97  66  90 /  20   0  10  10
Portales........................  71  99  68  93 /  10   0   5  10
Fort Sumner.....................  73  99  69  93 /  30   5  10  10
Roswell.........................  75 104  73 101 /   5   0   0   5
Picacho.........................  70  96  67  93 /  10  10   5  20
Elk.............................  65  92  63  89 /  10  10   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for NMZ201-217>220-236-
237.

Heat Advisory from noon to 9 PM MDT Thursday for NMZ201-218-219.

Excessive Heat Warning until 9 PM MDT this evening for NMZ238.

&&

SHORT TERM...46
LONG TERM....16
AVIATION...46

In the hours before

Special weather statement, Jul 19, 1:43 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Wed Jul 19 2023

NMZ215-228-192015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
143 PM MDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN MORA
COUNTY THROUGH 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valmora, or 11 miles southwest of Wagon Mound, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wagon Mound and Shoemaker.

This includes Interstate 25 between Mile Markers 372 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3581 10453 3577 10473 3578 10487 3592 10495
      3606 10465
TIME...MOT...LOC 1942Z 248DEG 13KT 3586 10483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 19, 2:35 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT Wed Jul 19 2023

NMZ227-228-192100-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
235 PM MDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
AND EAST CENTRAL COLFAX COUNTIES THROUGH 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Raton Crews Airport, or 16 miles southeast of Raton,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capulin.

This includes the following highways...
 Interstate 25 between Mile Markers 442 and 443.
 Highway 64 between Mile Markers 358 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3655 10437 3676 10446 3693 10402 3659 10390
TIME...MOT...LOC 2035Z 255DEG 22KT 3667 10431

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 19, 2:57 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT Wed Jul 19 2023

NMZ230-231-192130-
Harding County-Union County-
257 PM MDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HARDING AND WEST CENTRAL UNION COUNTIES THROUGH 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Chicosa Lake State Park, or 22 miles north of Mosquero,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3597 10402 3615 10409 3632 10367 3607 10356
TIME...MOT...LOC 2057Z 250DEG 25KT 3610 10397

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 19, 2:58 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
258 PM MDT Wed Jul 19 2023

NMZ228-229-192130-
Far Northeast Highlands-Northeast Highlands-
258 PM MDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL AND SOUTHEASTERN MORA COUNTIES THROUGH 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Valmora, or 21 miles east of Las Vegas, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.

This includes State Road 104 between Mile Markers 17 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3583 10467 3563 10460 3562 10461 3559 10460
      3560 10459 3559 10458 3558 10459 3554 10490
      3572 10496
TIME...MOT...LOC 2058Z 253DEG 11KT 3566 10485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 19, 3:32 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT Wed Jul 19 2023

NMZ229-232-192200-
Eastern San Miguel County-Northeast Highlands-
332 PM MDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trujillo, or 32 miles south of Wagon Mound, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trujillo and Trementina.

This includes State Road 104 between Mile Markers 32 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3543 10465 3560 10473 3575 10445 3550 10432
TIME...MOT...LOC 2131Z 246DEG 12KT 3555 10461

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Local storm report, Jul 19, 4:07 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
407 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Gst     13 E Gladstone          36.30N 103.74W
07/19/2023  E70 MPH          Union              NM   CO-OP Observer

            Also with some pea size hail.

&&

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:53 AM MDTHeat AdvisoryABQBernalillo, Cibola, McKinley, Sandoval, San Juan, Santa Fe and 2 more41 hr
Jul 19, 1:43 PM MDTSpecial Weather StatementABQMora32 min
Jul 19, 2:35 PM MDTSpecial Weather StatementABQColfax25 min
Jul 19, 2:57 PM MDTSpecial Weather StatementABQHarding33 min
Jul 19, 2:58 PM MDTSpecial Weather StatementABQSan Miguel32 min
Jul 19, 3:01 PM MDTSevere Thunderstorm WarningABQHarding, Union44 min
Jul 19, 3:12 PM MDTSevere Thunderstorm WarningABQUnion33 min
Jul 19, 3:32 PM MDTSpecial Weather StatementABQSan Miguel28 min
Jul 19, 3:43 PM MDTSevere Thunderstorm Warning Considerable damage threatABQUnion62 min
Jul 19, 3:52 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jul 19, 4:03 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 19, 4:27 PM MDTSpecial Weather StatementABQHarding33 min
Jul 19, 4:29 PM MDTSpecial Weather StatementABQUnion31 min
Jul 19, 4:35 PM MDTSevere Thunderstorm WarningABQUnion40 min
Jul 19, 4:43 PM MDTSpecial Weather StatementABQUnion32 min
Jul 19, 4:45 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel60 min
Jul 19, 4:59 PM MDTTornado WarningABQSan Miguel31 min
Jul 19, 5:44 PM MDTSpecial Weather StatementABQHarding31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.